Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 4, NWS Denver/Boulder, CO

May 2, 2018Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 2, 2018, 7:47 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2018, 7:47 PM MDT (01:47 UTC)
Expired
May 2, 2018, 8:30 PM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 45 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 8:20 PM MDTHAIL 0.886 W Punkin Center, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 371 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

359 
WUUS55 KBOU 030147
SVRBOU
COC039-073-030230-
/O.NEW.KBOU.SV.W.0004.180503T0147Z-180503T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
747 PM MDT WED MAY 2 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southeastern Elbert County in east central Colorado...
  Southwestern Lincoln County in east central Colorado...

* Until 830 PM MDT.

* At 746 PM MDT, a severe thunderstorm was located 9 miles east of
  Truckton, or 42 miles southwest of Limon, moving north at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kutch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3868 10405 3908 10405 3900 10365 3863 10389
TIME...MOT...LOC 0146Z 202DEG 21KT 3871 10400 

HAIL...1.25IN
WIND...60MPH
 
$$

MEIER
2 follow-up statements
379 
WWUS55 KBOU 030203
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
803 PM MDT WED MAY 2 2018

COC039-073-030230-
/O.CON.KBOU.SV.W.0004.000000T0000Z-180503T0230Z/
Elbert CO-Lincoln CO-
803 PM MDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR SOUTHEASTERN ELBERT AND SOUTHWESTERN LINCOLN COUNTIES...

At 803 PM MDT, a severe thunderstorm was located 8 miles southwest of
Kutch, or 34 miles southwest of Limon, moving north at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Kutch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3877 10399 3906 10393 3900 10365 3872 10383
TIME...MOT...LOC 0203Z 202DEG 21KT 3880 10395 

HAIL...1.25IN
WIND...60MPH
 
$$

MEIER
947 
WWUS55 KBOU 030231
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
831 PM MDT WED MAY 2 2018

COC039-073-030240-
/O.EXP.KBOU.SV.W.0004.000000T0000Z-180503T0230Z/
Elbert CO-Lincoln CO-
831 PM MDT WED MAY 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELBERT AND
SOUTHWESTERN LINCOLN COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire. A Severe 
Thunderstorm Warning remain in effect until 9:15 PM MDT for Central 
Lincoln county. 

LAT...LON 3877 10399 3906 10393 3900 10365 3872 10383
TIME...MOT...LOC 0230Z 202DEG 21KT 3890 10372 

$$

MEIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 5:16 PM MDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 2, 5:16 PM MDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
516 PM MDT Wed May 2 2018

.UPDATE...
Issued at 514 PM MDT Wed May 2 2018

Made some adjustments to temperatures for today through Thursday
to account for continued cooler trend due to cloud cover, precip
and CAA. Highs today only got into the lower 50s and looking at
guidance highs on the plains will also stay in the lower 50s with
cold push behind the exiting system. Also updated pops, weather
and winds to account for current conditions.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 308 PM MDT Wed May 2 2018

Convection is on the increase over the CWA at this time.
Satellite pictures are showing the upper low circulation over
south central Utah at this time. Models have the upper low center
move northeastward across Colorado tonight. At 12Z the center is
over east central Colorado. By 00Z Thursday afternoon late, the
upper low center is over northeastern Nebraska with a trailing
upper trough southwestward into southern Arizona. There is fairly
strong upward vertical velocity progged on the QG Omega fields
tonight into mid day Thursday. Weak downward motion is indicated
Thursday afternoon. All the models have pretty deep moisture over
the CWA tonight well into Thursday afternoon then it decreases a
bit late in the afternoon Thursday. There are pretty decent CAPE
values over the southern half of the plains this evening. There is
some minor CAPE around over the mountains only on Thursday. The
QPF fields show decent amounts of measurable precipitation for the
forecast area tonight and much of Thursday. The highest amounts
of rainfall look to be over the northern half of the plains
tonight and Thursday morning. Snowfall amounts still look on track
for the high mountain highlights overnight and Thursday. For
temperatures, Thursday's highs are a tad warmer than today's.

.LONG TERM...(Thursday night through Wednesday)
Issued at 308 PM MDT Wed May 2 2018

The upper level trough will be exiting the CWA to the east on
Thursday evening placing AVA over much of northeast Colorado.
Therefore, POPs will be decreasing quickly through the evening
due to the subsidence and loss of daytime heating. Some lingering
showers will still be possible in the higher country.

Upper level ridging will then setup over Colorado from Friday
through Sunday. This, along with dry air being advected in from
the north, will help to limit shower and thunderstorm activity
during this period while temps reach the 70s across lower
elevations. On Friday, daytime heating will barely be able to
create any instability over the mountains but light, isolated
showers may briefly form in the afternoon. RH values will be as
low as 16% in southern Lincoln County but with light winds no
fire weather threat is expected. On Saturday, there will be
similar conditions but warmer temperatures and a weak jet streak
moving through the northern half of Colorado will allow for a
slightly better chance of showers and thunderstorms. Minimum RH
values will be near 13% across southern Lincoln County during the
afternoon which may pose a bit of a fire weather threat but with
winds expected to be less than 10 mph all day, this threat will be
minimal.

On Sunday, a backdoor cold front will move into northeast Colorado
increasing moisture and upslope flow. The 12Z operational GFS has
QPF values near 2 inches during Sunday evening/night in part due
to convective feedback. This is quite the outlier compared to
other models and GFS ensemble runs. With ridging overhead and an
upper level jet streak far enough off to the east, I have favored
the drier solutions in the POP fields.

On Monday and Tuesday, the GFS and Euro are beginning to come into
some agreement on a shortwave trough moving from the Great Basin
region towards Wyoming. This will allow for a chance of
thunderstorms but at the moment the best forcing from this trough
appears that it will pass north of Colorado. Wednesday will be
slightly drier as a ridge moves overhead.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 308 PM MDT Wed May 2 2018

Northeasterly winds are continuing at DIA this afternoon. This is
expected to continue much of the night. A stronger northerly
surge is progged to come in Thursday morning. Speeds could get to
20 knots. As far as ceilings go, they could stay at BKN-OVC020 of
lower all night and much of Thursday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon MDT Thursday for COZ031-034.

Winter Storm Warning until noon MDT Thursday for COZ033.

&&

UPDATE...Bowen
SHORT TERM...RJK
LONG TERM...Danielson/Kriederman
AVIATION...RJK
Hazardous weather outlook, May 2, 11:20 AM MDT, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1120 AM MDT Wed May 2 2018

COZ030>051-031730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1120 AM MDT Wed May 2 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and isolated thunderstorms will continue to
develop across much of the forecast area this afternoon. The
showers and thunderstorms will become more numerous later this
afternoon. A few storms may become severe on the plains. The best
chance for severe storms will be along and south of the Interstate
76 corridor. The strongest storms may produce up to one inch hail
in diameter, heavy rain and wind gusts up to 50 mph. Expect a
widespread rain event on the plains tonight with embedded
thunderstorms. The heaviest rain is expected to be north of the
Interstate 70 corridor.

Over the high mountains, moderate to heavy snowfall is expected
over the high mountain passes this afternoon and tonight,
especially from Rocky Mountain National Park up to the Wyoming
border. Mountain valleys will see a mix of rain and snow showers,
but little if any accumulation is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An upper level trough will move across the area on Thursday
bringing widespread precipitation across north central and
northeast Colorado especially in the morning hours. Heavy wet snow
will fall in the northern mountains through midday Thursday but
should decrease in intensity during the afternoon. The heaviest
snow totals are expected to be across Larimer county and Rocky
Mountain National Park. The northern foothills may also see some
heavy wet snow Thursday morning which could create slushy roads
and may be enough to break tree branches off of trees which have
already leafed out.

Drier and warmer weather will return on Friday and Saturday. On
Sunday, Monday, and Tuesday, increased moisture with upslope flow
will allow for scattered thunderstorms to develop in the
afternoon mainly over the plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 1 pm over the northeast
plains of Colorado.

In the hours before

Local storm report, May 2, 5:43 PM MDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
543 PM MDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             DEER TRAIL              39.62N 104.04W
05/02/2018  M0.25 INCH       ARAPAHOE           CO   TRAINED SPOTTER

0218 PM     HAIL             4 S BROOKVALE           39.57N 105.40W
05/02/2018  M0.25 INCH       CLEAR CREEK        CO   TRAINED SPOTTER

0850 AM     SNOW             4 NE NEDERLAND          39.99N 105.45W
05/02/2018  M1.0 INCH        BOULDER            CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:26 PM MDTSevere Thunderstorm WarningBOULincoln34 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.